High Wind, Guadalupe Mountains of Culberson County
- When
- November 15, 9:30 PM MST to 10:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Strong mid level winds at the base of a passing upper trough resulted in high winds in the Guadalupe Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 15, 4:57 PM MST, 4 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CST Fri Nov 15 2013
.UPDATE...
Increasing confidence of occurrence of high winds in the Guadalupe
Mountains prompted quick update for upgrade High Wind Watch to a
High Wind Warning for the Guadalupe Mountains Saturday and Sunday.
Warning begins at 12Z /5 AM MST/ Saturday. No other changes made to
forecast.
&&
.PREV DISCUSSION... /ISSUED 501 PM CST Fri Nov 15 2013/
AVIATION...
No major aviation concerns next 24 hours, as VFR conditions
prevail. Buffer soundings suggest a cu field developing late
morning E and S, w/bases 4.5-7 kft agl. Sfc winds out of the SW
will become gusty by noon as an upper level trough approaches.
PREV DISCUSSION... /ISSUED 227 PM CST Fri Nov 15 2013/
DISCUSSION...
An upper trough digging into the western states will move east
across the Rockies over the weekend increasing winds across the
area. Strong winds are likely in the Guadalupe Mountains Saturday,
with a slight lull possible overnight before winds increase again
Sunday. Confidence is high for warning criteria winds Saturday,
but not so sure about Sunday so left the watch in place for now
and will let the mid shift get one last look to see if the warning
should be for both days or just Saturday. A wind advisory also
looks likely for SE NM/NW Permian Basin and Davis Mtns for
Saturday. Isolated TS may develop tonight as the trough approaches
though westerly flow should quickly push moisture east bringing an
end to rain chances tomorrow.
A weak cold front moves in early Monday, a shadow of the strong
one models were showing several days ago. Only modest cooling is
expected behind the front, with perhaps reduced insolation from
cloudy skies being the greater factor in cooling than the airmass
itself. This forecast has seasonal temps remaining through the
remainder of the forecast though the ECMWF is showing the flow
amplifying and a strong cold front next Thursday. Jet placement
and strength does not seem conducive for such amplification
however, and prefer the 12Z GFS solution which is weaker.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 52 78 52 74 / 10 10 0 0
BIG SPRING TX 53 80 55 77 / 0 0 0 0
CARLSBAD NM 54 80 52 74 / 20 10 0 0
DRYDEN TX 52 82 56 83 / 0 0 0 0
FORT STOCKTON TX 55 80 54 77 / 0 0 0 0
GUADALUPE PASS TX 49 64 46 61 / 20 10 0 0
HOBBS NM 51 76 49 71 / 20 10 0 0
MARFA TX 47 69 46 67 / 10 0 0 0
MIDLAND INTL AIRPORT TX 53 81 53 76 / 10 0 0 0
ODESSA TX 53 80 54 75 / 10 0 0 0
WINK TX 52 81 52 76 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING from 5 AM Saturday to 5 PM MST Sunday FOR THE
FOLLOWING ZONES... Guadalupe Mountains of Eddy County.
TX...HIGH WIND WARNING from 5 AM Saturday to 5 PM MST Sunday FOR THE
FOLLOWING ZONES... Guadalupe Mountains.
&&
13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 202 PM CST FRI NOV 15 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-162015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 202 PM CST FRI NOV 15 2013 /102 PM MST FRI NOV 15 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT, MAINLY OVER THE SOUTHEAST NEW MEXICO PLAINS, SOUTH INTO THE DAVIS MOUNTAINS AND EAST OVER NORTHWEST PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WEST TO SOUTHWESTERLY WINDS OF AT LEAST 40 TO 50 MPH ARE EXPECTED TO OCCUR IN THE GUADALUPE MOUNTAINS SATURDAY AND POSSIBLY SUNDAY AS WELL. GUSTS DURING THIS TIME COULD REACH 75 MPH. A HIGH WIND WATCH IS IN EFFECT FROM EARLY SATURDAY UNTIL SUNDAY EVENING. GUSTY SOUTHWESTERLY WINDS WILL ALSO AFFECT THE DAVIS MOUNTAINS, VAN HORN AREA AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS ON SATURDAY. WIND SPEEDS OF 30 TO 40 MPH COULD RESULT IN BLOWING DUST IN THESE AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
5 high wind. Local standard time, as filed.
Strong winds also occurred in the higher elevations of the Guadalupe Mountains.
Sporadic high winds occurred through the day in the Guadalupe Mountains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479380, 479376, 479378, 479381, 479377.